Heavy Snow, Monroe
- When
- February 21, 7:00 AM EST to 9:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
A complex winter storm moved up the Ohio Valley bringing snow and mixed precipitation from the early morning hours of the 21st into the evening. A heavier band of snow developed in the morning bringing 6 to 7 inches of snow to southern sections of eastern Ohio.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A complex winter storm moved up the Ohio Valley bringing snow and mixed precipitation from the early morning hours of the 21st into the evening. A heavier band of snow developed in the morning bringing 6 to 7 inches of snow to southern sections of eastern Ohio. Heavy snow fell through the day accumulating 6 to 10 inches across Preston and Tucker counties in West Virginia, and across Garrett county Maryland. Elsewhere across eastern Ohio, northern West Virginia, and western Pennsylvania a general 3 to 5 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 21, 6:25 AM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 AM EST SAT FEB 21 2015
.SYNOPSIS...
LOW PRESSURE PROVIDES ACCUMULATING SNOW TODAY...ALTHOUGH
TEMPERATURES MAY REACH OR EXCEED FREEZING. SNOW SHOWERS ON SUNDAY
WILL USHER IN A REINFORCING BLAST OF ARCTIC AIR.
&&
.NEAR TERM /THROUGH TONIGHT/...
A PERIOD OF HEAVY SNOW LIKELY THIS MORNING...
SENT A QUICK UPDATE TO SLIGHTLY INCREASE HOURLY TEMPERATURE GRIDS
TO BETTER ALIGN THE ONGOING FORECAST WITH THE LATEST OBS
TRENDS...BUT OTHERWISE NO MAJOR CHANGES NEEDED EARLY THIS MORNING.
COVERAGE OF LIGHT SNOW SHOWERS WILL CONTINUE TO EXPAND OVER THE
NEXT HOUR AS MORE MODERATE SNOW...JUST NOW ENTERING EASTERN OHIO
COUNTIES...BEGINS TO SPREAD ACROSS THE FORECAST AREA FROM WEST TO
EAST. PREV DISCUSSION FOLLOWS..
LATEST GUIDANCE IS STILL SHOWING SUBSTANTIAL MOISTURE TRANSPORT
AND LIFT THROUGH THE MORNING ALONG THE FRONT EDGE OF A 40-50KT JET
AROUND 850MB...AND EXPECT SNOW SHOWERS WILL RAMP
UP JUST AS THE SUN RISES THIS MORNING. SNOW WILL LIKELY TO
PERSIST FOR MUCH OF THE DAY...HOWEVER THE MOST SIGNIFICANT
ACCUMULATIONS WILL OCCUR THIS MORNING BEFORE NOON WHEN VERTICAL
MOISTURE TRANSPORT AND LIFT IS GREATEST. A FEW ADJUSTMENTS WERE
MADE TO THE INHERITED FORECAST TO DISTRIBUTE A LARGER PORTION OF
ACCUMULATING SNOW TO THE MORNING...BUT OVERALL SNOW TOTALS WERE
CHANGED MINIMALLY FROM PREVIOUSLY FORECAST VALUES.
THIS PARTICULAR SYSTEM STILL PRESENTS A HIGHER THAN AVERAGE
CHALLENGE WITH REGARDS TO SNOW AMOUNTS AND PRECIPITATION TYPE
MAINLY FOR LOCATIONS SOUTH OF THE PA TURNPIKE. THE MAJORITY OF
THE ENSEMBLE MEMBERS IN THE LATEST SREF GUIDANCE PROGS 12HR
AMOUNTS BETWEEN SIX TO EIGHT INCHES FROM THE PA TURNPIKE NORTH AND
8 TO 10 INCHES ON AVERAGE TO THE SOUTH. THE HIGHER AMOUNTS TO THE
SOUTH MAY BE A LITTLE DIFFICULT TO REALIZE THOUGH...AS AFTER THE
INITIAL PERIOD OF MODERATE AND PERIODICALLY HEAVY SNOW THIS
MORNING...MID LEVEL SUPPORT WILL LESSEN SOMEWHAT AND WITH THE
SIGNIFICANT ONGOING WARM AIR ADVECTION...EVEN BY MID MORNING A
LARGE PORTION OF LIFT IN THE SATURATED LAYER WILL BE TOO WARM TO
SUPPORT SIGNIFICANT DENDRITIC GROWTH OF CRYSTALS. IN THE END IT
MAY JUST BOIL DOWN TO RESIDENCE TIME AND MAGNITUDE OF RIMING. TO
COMPLICATE THINGS MORE...LATEST RAPID UPDATE MODEL SOUNDINGS ARE
SHOWING TEMPERATURE PROFILES WARM ENOUGH WHERE AREAS AS
FAR NORTH AS THE PA BORDER MAY SEE RAIN MIXED IN WITH SNOW AS
EARLY AS NOON. THIS WOULD FREEZE AT THE SURFACE GIVEN THE
EXTREMELY COLD TEMPERATURES AS OF LATE...SO THE CURRENT WARNINGS
IN PLACE ARE STILL NEEDED...BUT THIS WOULD IMPACT SNOW
ACCUMULATIONS. MUCH DRIER AIR WILL WORK IN OVER THE AREA FROM
ABOUT 5KFT AND UP...BUT WITH LOWER LEVELS STILL SATURATED NEARLY
TO THE SURFACE THERE IS POTENTIAL FOR FREEZING DRIZZLE TO DEVELOP
THIS EVENING.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
CHANCE FOR SNOW SHOWERS WILL CONTINUE THOUGH SUNDAY AS A
SHORTWAVE PASSES THROUGH AND THE AREA SITS UNDER THE RIGHT
ENTRANCE REGION OF THE UPPER JET DURING THE DAY...BUT OVERALL
ACCUMULATIONS LOOK TO BE RELATIVELY LIGHT WITH LIMITED MOISTURE IN
PLAY BY THIS TIME. TEMPERATURES WILL FEEL WARM IN THE LOW 30S RELATIVE
TO RECENT VALUES...BUT THIS WILL QUICKLY CHANGE SUNDAY EVENING AS
THE NEXT SURGE OF ARCTIC AIR MOVES DIVES IN...WITH FORECAST MIN
TEMPERATURES MONDAY MORNING BACK DOWN TO AROUND ZERO ON AVERAGE.
WIND CHILL ADVISORIES MAY BE NEEDED.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
ISOLATED SNOW SHOWERS/FLURRIES MAY LINGER ON THE RIDGES MONDAY
MORNING...BUT WITH SHALLOW MOISTURE AND SNOWFLAKES TAKING THE FORM
OF PLATES/ICE CRYSTALS GIVEN VERY COLD LOW LEVELS...VIRTUALLY NO
FURTHER ACCUMULATION IS FORESEEN. HIGH PRESSURE CENTERED OVER THE
MISSISSIPPI VALLEY EXTENDS OVER THE OHIO VALLEY WITH TIME...KEEPING
DRY WEATHER IN THE FORECAST INTO TUESDAY MORNING. THE COLDEST OF
THIS ARCTIC SHOT MOVES THROUGH MONDAY AS WELL...WITH H850 TEMPS ONCE
AGAIN AROUND 2 STD DEV BELOW NORMAL. THIS WILL KEEP MANY AREAS IN
THE SINGLE DIGITS FOR HIGH TEMPS...WITH MONDAY NIGHT LOWS ON EITHER
SIDE OF ZERO. COULD BE A BORDERLINE WIND CHILL ADVISORY SITUATION
MONDAY NIGHT ACROSS THE NORTH IF WINDS CAN STAY UP...BUT THIS IS
QUESTIONABLE AS CENTER OF SURFACE HIGH TRACKS ACROSS WEST VIRGINIA.
TEMPERATURES RECOVER INTO THE 20S IN MANY AREAS TUESDAY AS WEST TO
SOUTHWEST FLOW SCOURS OUT THE ARCTIC AIR. THIS WILL BE FOLLOWED BY
THE APPROACH OF ANOTHER COLD FRONT FROM THE NORTH FOR TUESDAY
NIGHT/WEDNESDAY. THIS WILL BE MORE OF A GLANCING BLOW HOWEVER AS
MIDLEVEL TROUGH DIGS MAINLY INTO THE GREAT LAKES...WITH THE SURFACE
LOW REMAINING IN CANADA. MOISTURE FLOW FROM THE SOUTHWEST LOOKS
LIMITED AND ONLY LAKE MICHIGAN COULD CONTRIBUTE MUCH ADDITIONAL.
THUS KEPT THE IDEA OF CHANCE POPS FOR SCATTERED SHSN. ISOLATED
UPSLOPE ACTIVITY ON THE BACK SIDE MAY LINGER INTO WEDNESDAY NIGHT.
LARGE SURFACE HIGH WILL THEN DOMINATE FOR THE REST OF THE FORECAST
PERIOD...WITH TEMPERATURES PERHAPS STARTING TO APPROACH THE FREEZING
POINT BY SATURDAY.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
SNOW ARRIVING A BIT MORE QUICKLY THAN PREVIOUSLY FORECAST...WITH
IFR VIS ALREADY BEING REPORTED AT PIT/AGC. WIDESPREAD IFR AND
OCCASIONAL LIFR IN SN CAN BE EXPECTED AT MOST TERMINALS THIS
MORNING DUE TO ADVANCING LOW PRESSURE SYSTEM. CANNOT RULE OUT A
DROP TO 1/4 MILE SOMEWHERE THIS MORNING. IFR CIG/VIS WILL CONTINUE
IN SN THIS AFTERNOON. WILL NEED TO WATCH AREAS SOUTH OF THE PA
TURNPIKE...ESPECIALLY MGW...FOR MIX OR CHANGEOVER TO FZRA OR EVEN
JUST RA. ALL LOCATIONS WILL TAPER OFF TO DZ/FZDZ THIS EVENING AS
MOISTURE THINS...WITH CONTINUED IFR/LIFR CIG. MAY SEE SOME SLIGHT
IMPROVEMENT TOWARDS 12Z SUNDAY IN SOUTHEAST OHIO.
OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
RESTRICTIONS WILL CONTINUE THROUGH THE WEEKEND AS A COLD FRONT
CROSSES THE REGION. VFR CONDITIONS SHOULD RETURN ON MONDAY...WITH
ANOTHER CHANCE OF SNOW TUESDAY INTO WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 3 AM EST SUNDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
OHZ039>041-048>050-057>059-068-069.
PA...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
PAZ007>009-013>016-020>023-029-031-073-075.
WINTER STORM WARNING UNTIL 3 AM EST SUNDAY FOR PAZ074-076.
WV...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
WVZ001>004-012-021-022.
WINTER STORM WARNING UNTIL 3 AM EST SUNDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 353 AM EST SAT FEB 21 2015 OHZ039>041-048>050-057>059-068-069-220900- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE- 353 AM EST SAT FEB 21 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A WIND CHILL ADVISORY MAY BE NEEDED SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-020>023-029-031-073-075-WVZ001>004-012-021-022- 220900- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 353 AM EST SAT FEB 21 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A WIND CHILL ADVISORY MAY BE NEEDED SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ074-076-WVZ023-041-220900- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 353 AM EST SAT FEB 21 2015 ...WINTER STORM WARNING IN EFFECT UNTIL 3 AM EST SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A WIND CHILL ADVISORY MAY BE NEEDED SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560049, 560050.